Hail, Lawrence
- When
- March 27, 2:12 PM CST
- Where
- Lawrence County, Summertown
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.430, -87.300
Half inch diameter hail with occasional penny size hail was reported in Summertown.
Numerous showers and thunderstorms, many of which were strong to severe and included a few supercells, moved across Middle Tennessee during the afternoon and evening hours on Monday, March 27. Several reports of large hail up to 3 inches in diameter and wind damage to trees and buildings were received across the area, and one EF1 tornado was confirmed to touch down in Perry and Lewis Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
Numerous showers and thunderstorms, many of which were strong to severe and included a few supercells, moved across Middle Tennessee during the afternoon and evening hours on Monday, March 27. Several reports of large hail up to 3 inches in diameter and wind damage to trees and buildings were received across the area, and one EF1 tornado was confirmed to touch down in Perry and Lewis Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 27, 2:01 PM CST, 11 minutes earlier.
Area Forecast Discussion National Weather Service Nashville TN 301 PM CDT Mon Mar 27 2017 .DISCUSSION... Numerous thunderstorms have moved into our western counties, including a few likely severe storms with radar indicating large hail. Afternoon analysis indicates dew points around 60, capes near 1500 J/kg, and low level SRH just over 200. That is enough to get some rotation within the individual storms, which supports large hail and localized damaging winds. Although the potential for tornadoes is relatively low, we will need to monitor these rotating storms closely for localized spin up potential. These thunderstorms will continue to move eastward across the Mid STate through the next few hours. HRRR model indicates additional thunderstorms, currently forming farther west along the Ms River, will consolidate into a line and sweep through this evening with possible strong winds. Timing of this line is estimated to be at CKV around 6 PM, BNA by 8 PM, and 10 PM for the Plateau. Many areas will have more than 1 inch of rainfall through tonight, with some locally heavier amounts possible. A few localized flash flood warnings are possible. A few showers will linger into Tuesday morning. Otherwise, upper ridging will build in Tuesday and Wednesday. Temperatures will be warm. Lingering cloudiness on Tuesday will only allow low to mid 70s, but more sun and rising heights Wednesday will allow highs near 80. A strengthening low pressure system over the Plains will bring our next chance of thunderstorms by Thursday. This looks like another potentially severe thunderstorm day as low level moisture and southerly flow increases ahead of an approaches cold front. Thunderstorms chances will stay in the forecast from Thursday through Friday. Saturday and Sunday look pretty good at this time. The next system with more showers and storms is set to roll in next Monday or Tuesday. && .AVIATION... 18Z TAF DISCUSSION. Numerous showers/storms will affect airports this TAF period especially later this afternoon/evening. MVFR cigs/vis anticipated with lower categories and amendments possible. Gusty south to southwest winds this afternoon will weaken and veer to west/northwest late in the TAF period. && .PRELIMINARY POINT TEMPS/POPS... Nashville 58 72 52 78 58 / 100 10 10 0 20 Clarksville 55 69 52 74 57 / 90 10 10 10 20 Crossville 57 69 50 74 55 / 90 20 10 0 10 Columbia 59 72 52 78 58 / 100 10 10 20 10 Lawrenceburg 59 73 52 79 58 / 100 10 10 20 10 Waverly 56 70 52 76 59 / 90 10 10 10 20 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......13 AVIATION........Shamburger
Hazardous Weather Outlook National Weather Service Nashville TN 521 AM CDT Mon Mar 27 2017 TNZ005>011-023>034-056>066-075-077>080-093>095-281030- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 521 AM CDT Mon Mar 27 2017 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight Strong to severe thunderstorms are possible this afternoon and evening across all of Middle Tennessee. The greatest chance for severe storms however remains along and west of I-65. Damaging straight line winds and hail are the main threats. An isolated brief tornado is possible as well. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Another round of strong to severe storms is possible in Middle Tennessee on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary this afternoon and again on Thursday.
Special Weather Statement
National Weather Service Nashville TN
143 PM CDT MON MAR 27 2017
TNZ005-271930-
Stewart TN-
143 PM CDT MON MAR 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STEWART COUNTY UNTIL
230 PM CDT...
At 143 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Murray, moving northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Land Between The Lakes.
A severe thunderstorm watch remains in effect until 800 PM CDT for
Middle Tennessee.
LAT...LON 3666 8785 3663 8785 3663 8779 3650 8805
3652 8804 3653 8803 3657 8803 3663 8806
3664 8806 3665 8807 3668 8807
TIME...MOT...LOC 1843Z 228DEG 25KT 3654 8820
ShamburgerThe Nashville radar (KOHX), 113 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
28 thunderstorm wind, 13 hail, 2 tornado, 1 lightning. Local standard time, as filed.
Half inch diameter hail with occasional penny size hail was reported in Summertown.
Trees were blown down in the southwest part of Williamson County near Kingfield and Leipers Fork, including on Hargove Ridge Road, Greenbriar Road, Pinewood Road, and Wilkens Branch Road.
Tree down at Sneed Road and Temple Road.
Trees were blown down at Temple Road and Highway 100 in Bellevue.
A tree was blown down at Harding Place and Northumberland.
A tree fell on a moving vehicle on Hobbs Road in Green Hills. No injuries were reported.
A tree was blown down on Abbot Martin Road.
A wind gust of 61 mph was measured at WSMV-TV.
A large tree fell on multiple parked cars at Acklen Park Drive and Fairmont Drive.
TSpotter Twitter reports and photos showed multiple trees down on West End Avenue near the Vanderbilt Campus.
A tree fell on a house on Cephas Street.
A wind gust of 60 mph was measured at WTVF-TV in downtown Nashville.
A tSpotter Twitter report indicated a large tree was blown down and clipped a house on Pennock Avenue.
A tree fell on a house on Lemont Drive.
A residence in the 3900 block of Nevada Avenue was heavily damaged by a lightning strike.
A tSpotter Twitter report indicated quarter size hail fell in Goodlettsville.
Nickel size hail was reported on the south side of White House.
Trees were blown down on Weeping Willow Road.
Roof damage was reported to a hanger at the Smyrna Airport.
WSMV-TV reported large trees blown down in Gallatin.
A couple of trees were blown down on Epperson Springs Road.
A microburst caused considerable wind damage in the Double Springs area. Multiple power poles and power lines were blown down and a barn was damaged along Highway 70 just east of Dyer Grimes Road. Several trees were blown down and siding was torn off a few homes on Locust Grove Road, Samuel Drive, Pippin Road, Flatt Road, Thomas Road, Peach Orchard Road, and Chester King Road.
Widespread tree damage was reported across Macon County.
A tSpotter Twitter report indicated quarter size hail fell in Millersville.
A Facebook report and photo showed much of the metal roof on a small home at 386 William Hawkins Lane near Dodson Branch was blown off.
A power line was blown down on Earnest Looper Road.
A tree was blown down on McCormick Ridge Road.
Gutters were blown off a factory in Celina.
A few trees were blown down outside of Celina on Highway 53 South, Highway 52, and Cedar Hill Road.
Public reported hail of golf ball size with a few stones up to tennis ball size just south of highway 412 along the Tennessee River.
A few trees were blown down near Nunnelly.
Dime to quarter size hail was reported in Nunnelly.
Quarter size hail reported and ongoing in Linden.
A tSpotter Twitter report indicated golf ball size hail in Linden.
Quarter size hail reported on Highway 100 at Primm Springs Road in Lyles.
Public reported hail as large as baseball to 3 inches in diameter just south and southeast of Linden. Numerous homes and vehicles were damaged.
This EF-1 tornado touched down in a forested area in extreme eastern Perry County north of Stanley Hinson Road then moved northeast, blowing down numerous trees before crossing Highway 412 into Lewis County. The tornado strengthened as it continued northeast, snapping and uprooting hundreds of hardwood and softwood trees and causing some minor roof and outbuilding damage on McCord Hollow Road. Continuing northeast across Goodman Branch Road, the tornado blew down more trees and passed within a mile of the tornado that occurred almost exactly one year prior on March 31, 2016. The tornado weakened as it turned more eastward, but continued to blow down dozens of trees as it crossed Darbytown Road and Coble Road. A barn was damaged on Keeton Drive and many more trees were blown down on both sides of Highway 48. Scattered trees continued to be blown down further to the east across rural forested areas before the tornado finally lifted just west of Indian Creek Road. The total path length across Perry and Lewis Counties was 9.75 miles. The damage summary, beginning and ending times, path length, and path width of this tornado were updated in July 2019 based on newly available high resolution satellite imagery in Google Earth.
This EF-1 tornado touched down in a forested area in extreme eastern Perry County north of Stanley Hinson Road then moved northeast, blowing down numerous trees before crossing Highway 412 into Lewis County. The tornado strengthened as it continued northeast, snapping and uprooting hundreds of hardwood and softwood trees and causing some minor roof and outbuilding damage on McCord Hollow Road. Continuing northeast across Goodman Branch Road, the tornado blew down more trees and passed within a mile of the tornado that occurred almost exactly one year prior on March 31, 2016. The tornado weakened as it turned more eastward, but continued to blow down dozens of trees as it crossed Darbytown Road and Coble Road. A barn was damaged on Keeton Drive and many more trees were blown down on both sides of Highway 48. Scattered trees continued to be blown down further to the east across rural forested areas before the tornado finally lifted just west of Indian Creek Road. The total path length across Perry and Lewis Counties was 9.75 miles. The damage summary, beginning and ending times, path length, and path width of this tornado were updated in July 2019 based on newly available high resolution satellite imagery in Google Earth.
A tSpotter Twitter report indicated nickel size hail fell in Columbia.
Public reported golf ball size hail just east of Waynesboro.
A tree fell on a storage building.
A vehicle was tipped over and a metal roof damaged at Purcell's Wrecker Services on Old Jackson Highway.
Tree down just south and east of the intersection of Highway 43 and Old Florence Pulaski Road.
Nickel size hail was reported from Lawrenceburg to Leoma.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2017Every state in 2017This day in weather historyThe tornado archive for Tennessee, 2017Warnings in Tennessee, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688166, 688167, 688168, 688173, 688183, 688187, 688174, 688189, 688190, 688195, 688193, 688196, 688198, 688204, 688200, 688205, 688210, 688214, 688215, 688216, 688217, 688221, 688260, 688208, 690291, 688226, 688228, 688230, 688238, 688280, 688240, 688241, 688242, 688244, 688248, 688284, 688334, 688335, 688253, 688283, and more.